Updated on 8/19/2019 :
In my clinical practice, I see many patients who have been suffering from long- term and a persistent dry cough despite extensive workups.
One of the most overseen causes of long-term cough is prescription medications.
You as a patient must be aware of the most important side effects of the medications you’re taking.
Often knowing the interactions between various medications you take, can make a significant difference in your health and well-being.
Here are common medications that could cause coughing.
|Nr.||Generic name||Brand name|
Heart meds that could cause a persistent dry cough
Lisinopril, carvedilol, and simvastatin are heart medications that could cause chronic coughing.
The above medication is one of the most commonly prescribed high blood pressure medications belonging to Angiotensin-Converting Enzyme (ACE) inhibitors.
There are other ACE inhibitors such as enalapril, quinapril, ramipril, and benazepril.
Lisinopril can cause a dry cough and congestion of the throat, days and sometimes years after starting the medication in about 3 to 20% of the population.
Most patients get the feeling that they’ve to clear their throat all the time. Therefore, most people confuse these symptoms with seasonal allergy symptoms.
To find out whether lisinopril is the cause of the unexplained cough, physicians ask their patients to stop the medication for at least 4 weeks.
lisinopril induced cough could last for up to 6 months after stopping the medication.
Carvedilol is a beta-blocker.
This medication can help with lowering blood pressure and treating patients with weak heart muscle suffering from heart failure.
Carvedilol could reduce the probability of getting heart attacks in patients who already had one.
Around 8% of the patients on this medication could develop an unexplained cough.
This drug belongs to the famous statin family. Statins are cholesterol-lowering medications and could reduce the chance of dying from heart attack.
Simvastatin is one of the older cholesterol-lowering medications and millions of people take this drug regularly.
About 9% of the population on simvastatin could suffer from dry cough.
Other familiar medications that could cause dry cough
Fluticasone nasal steroid spray
Most of you probably know fluticasone as the main nasal steroid spray frequently prescribed for allergic induced nasal inflammation.
About 4% of the population on this medication could present with cough symptoms including 3-7% with asthma symptoms and 1-3% with bronchitis and runny nose.
Fosamax and Actonel
Consumption of risedronate or Actonel can result in flu-like symptoms, nasal inflammation, sore throat and bronchitis in about 10% of the population.
Actonel belongs to bisphosphonates and is mostly used to treat osteoporosis or weak/brittle bones.
Another famous bisphosphonate is alendronate or Fosamax.
Fosamax can cause flu-like symptoms but probably less commonly than Actonel.
There is no question that both of the above medications could cause inflammation of the stomach and worsen the acid reflux disease, which could also result in dry cough in some patients.
Levetiracetam or Keppra is one of the main seizure medications.
Taking this medication could result in cough symptoms in up to 11% of the population on this treatment.
It can cause inflammation of the nose and sore throat in up to 14% of the patients as well.
Persistent dry cough-Conclusion
As you can see, several frequently prescribed medications could cause chronic (long-term) coughing.
You should know that if your cough lasts longer than 3-4 weeks or you end up having recurrent unexplained coughing, and you’re on daily medications then you should consider a possible association of the chronic cough with your medications.
My goal is to keep the above list up-to-date. Comment down below if you’ve experienced coughing with any other medications. I will corroborate the reports I receive, and if confirmed we will update the current list.
“If you think your friends/network would find this article useful, please share it with them – I’d appreciate it.”